California, 2010Debris Flows and Strong Wind in California, December 18 to 20, 2010
December 18 to 20, 2010 · NWS MTR · 9 events in 6 counties and zones
A major storm moved across northern and central California producing heavy rain and strong wind. Numerous power outages, trees blown down, localized flooding and minor debris flows occurred during this storm.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $158,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major storm moved across northern and central California producing heavy rain and strong wind. Numerous power outages, trees blown down, localized flooding and minor debris flows occurred during this storm. Throughout the weekend about 3,200 customers lost power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 18, 4:29 AM PST, 1 minute earlier.
Area forecast discussion, Dec 18, 4:29 AM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
429 AM PST SAT DEC 18 2010
.DISCUSSION...AS OF 4:00 AM PST SATURDAY...BANDS OF MODERATE TO HEAVY
RAIN CONTINUE ACROSS THE DISTRICT. THE MAIN FOCUS OF THE HEAVIEST
RAIN HAS BEEN IN THE SANTA CRUZ MOUNTAINS AND THE SANTA LUCIAS IN
MONTEREY COUNTY. AS MUCH AS 3 INCHES OF RAIN HAS FALLEN IN THE SANTA
CRUZ MOUNTAINS AND A LITTLE MORE THAN 2.5 INCHES IN THE SANTA LUCIAS
IN THE PAST 12 HOURS. BASED ON THE CHP INCIDENT PAGE...AND CALLS TO
SHERIFF OFFICES THERE HAS NOT BEEN ANY REPORTS OF SIGNIFICANT
FLOODING OR SLIDES. RAINFALL RATES...WHILE IMPRESSIVE AT TIMES...HAS
NOT BEEN ENOUGH TO WARRANT ANY HYDRO PRODUCTS.
THE WIND ADVISORY THAT WAS ISSUED EARLIER IS BEING ALLOWED TO
CONTINUE TIL 6 AM IN THE NORTH AND EAST BAY MOUNTAINS AS WELL AS THE
SANTA CRUZ MOUNTAINS. WINDS ARE STILL GUSTING TO ADVISORY LEVELS IN
THAT AREA. THE WIND ADVISORY WAS CANCELLED ALONG THE COAST AND IN THE
SOUTHERN MOUNTAINS SINCE WINDS HAVE SUBSIDED IN THESE AREAS.
GOES HIGH DENSITY WINDS ARE INDC A 170 KT JET BRINGING VERY MOIST AIR
TO CENTRAL CALIFORNIA. LATEST AMSU IMAGERY IS INDC UP TO 1.55 INCHES
OF TPW AIMED AT SOUTHERN AND CENTRAL CALIFORNIA. FIRST SYSTEM IS
MOVING ONSHORE WITH IR IMAGERY INDC COOLING CLOUD TOPS WEST OF THE
MONTEREY/SAN LUIS COUNTY COASTS. THEREFORE...EXPECT RAIN...MODERATE
TO HEAVY AT TIMES TO CONTINUE AT LEAST THRU THE MORNING HOURS IN THIS
AREA. LIGHTER RAIN WILL CONTINUE ACROSS THE REST OF THE DISTRICT.
NEXT SYSTEM MOVES TO THE COAST LATE SAT NIGHT AND SUNDAY. LOOKS LIKE
THIS SYSTEM WILL BRING RAIN...MODERATE TO HEAVY AT TIMES IN THE SANTA
CRUZ AND SANTA LUCIA MOUNTAINS ONCE AGAIN. HOWEVER...THE ECMWF ALSO
IS INDC POSSIBLE HEAVY RAIN IN THE NORTH BAY MOUNTAINS AS WELL. HAVE
KEPT IN THE SLIGHT CHC OF THUNDER SUN AND SUN NIGHT IN THE NORTH
BAY...AS COLD AIR ALOFT ALONG WITH SOME WEAK ELEVATED CAPE COULD
BRING SOME CONVECTION TO THIS AREA. SINCE A PROLONGED PERIOD OF HEAVY
RAIN IS NOT EXPECTED...THE POTENTIAL FOR MAJOR HYDRO ISSUES IS SMALL.
HOWEVER...IF THE SANTA CRUZ AND SANTA LUCIA MOUNTAINS DO GET
MODERATE/HEAVY RAIN THEN THERE COULD BE PROBLEMS WITH THE SMALLER
STREAMS AND CREEKS.
NEXT WEEK...MODELS ARE FORECASTING THAT THE UPPER TROF WILL DEEPEN
OFF THE COAST. THIS WILL SHIFT THE HEAVIEST RAIN SOUTH...INTO
SOUTHERN CALIFORNIA ON MONDAY AND TUESDAY. RAIN WILL CONTINUE OVER
THE DISTRICT...BUT IT WILL BE LIGHTER. ON WEDNESDAY MODELS ROTATE A
STRONGER SHORTWAVE INTO THE DISTRICT ON WEDNESDAY BRINGING POSSIBLY
HEAVIER RAINFALL TO THE DISTRICT...MORE SO WITH THE ECMWF. A WEAK
WAVE COULD BRING THE CHANCE OF SOME LIGHT RAIN ON THURSDAY TO THE
DISTRICT. THE LONG WAVE TROF BEGINS TO FINALLY MOVE TO THE COAST ON
FRIDAY AND CHRISTMAS DAY FOR INCREASING CHANCES OF RAIN. WITH THE
MODELS HAVING CONSISTENCY PROBLEMS WITH THIS OVERALL PATTERN THE
EXTENDED FORECAST CAN CHANGE QUITE A BIT IN THE DAYS AHEAD.
&&
.MARINE...AS OF 3:50 AM PST SATURDAY...IMPROVING CONDITIONS WILL
CONTINUE TODAY. SOUTHEAST WINDS WILL REMAIN GUSTY THIS MORNING...
BUT CONTINUE TO DIMINISH THIS AFTERNOON. GUSTY SOUTHEAST WINDS RE-
DEVELOP SUNDAY AS ANOTHER STORM MOVES IN.
&&
.AVIATION...AS OF 3:50 AM PST SATURDAY...ANOTHER COMPLEX AND LOW
CONFIDENCE FORECAST AS ONE SYSTEM EXITS TODAY AND ANOTHER
APPROACHES THIS EVENING/TONIGHT. WILL BE TOUGH TO NAIL DOWN EXACT
DETAILS...BUT DO THINK -RA WITH CIGS 2-3K FOOT RANGE WILL LINGER
THIS MORNING. BASED ON MODELS AND SATELLITE...DO THINK A BREAK WITH
POSSIBLY LIFTING CIGS THIS AFTERNOON IS POSSIBLE. BEST CHC OF THIS
HAPPENING IS SJC NORTHWARD. THE NEXT SYSTEM IS FORECAST TO BRING
ANOTHER ROUND OF PRECIP TONIGHT...CLOSE 00Z FOR MRY BAY AND AROUND
06Z NORTHWARD. WINDS WILL BE GUSTY AT TIMES FROM THE SOUTHEAST.
VICINITY OF KSFO...-RA WITH MVFR CIGS WILL LIKELY CONTINUE THROUGH
EARLY THIS AM WITH SOME VSBY RESTRICTIONS. CURRENT FORECAST WILL
ALLOW FOR LIFTING CIGS 16-17Z WITH TAPERING SHOWERS. RAIN IS
FORECAST TO RETURN TONIGHT 03-06Z(DEPENDING WHAT MODEL YOU CHOOSE).
THE MORNING RUSH FOR SUNDAY SEEMS WET WITH GUSTY SE WINDS.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...LIGHT RAIN WITH MVFR CIGS AND GUSTY SE
WINDS. BRIEF BREAK IS POSSIBLE THIS AFTERNOON...BUT MORE RAIN WITH
MVFR CIGS AFTER 00Z. SE WINDS WILL INCREASE OVERNIGHT AS WELL.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDY...SCA...ALL COASTAL WATERS AND SFO BAY THROUGH 9AM
WIND ADV...NORTH BAY MOUNTAINS...EAST BAY HILLS AND
DIABLO RANGE...SANTA CRUZ MOUNTAINS THROUGH
6AM
&&
PUBLIC FORECAST: MHS
AVIATION/MARINE: MMHazardous weather outlook, Dec 17, 9:58 PM PST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
958 PM PST FRI DEC 17 2010
CAZ006-505-507-509-511-512-517-529-530-181400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
958 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF THE SAN
FRANCISCO AND MONTEREY BAY AREAS...AS WELL AS ELEVATIONS ABOVE
1000 FEET IN THESE AREAS.
.DAY ONE...FRIDAY NIGHT
STRONG AND GUSTY SOUTH WINDS WILL CONTINUE THROUGH MUCH OF FRIDAY
NIGHT. WIND GUSTS AS HIGH AS 50 MPH WILL OCCUR.
* WIND ADVISORY.......SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *
PERIODS OF RAIN WILL CONTINUE OVERNIGHT. RAIN MAY BE HEAVY AT
TIMES...MAINLY IN THE SANTA CRUZ AND SANTA LUCIA MOUNTAIN RANGES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STORMY WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AND
WELL INTO NEXT WEEK. PERIODS OF HEAVY RAIN ARE POSSIBLE.
HYDROLOGIC STATEMENTS...SUCH AS URBAN AND SMALL STREAM FLOOD
ADVISORIES...MAY NEED TO BE ISSUED. WINDS WILL BE LOCALLY STRONG
AND GUSTY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ506-508-510-513-516-518-528-181400-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
958 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF THE SAN
FRANCISCO AND MONTEREY BAY AREAS AS WELL AS THE SAN FRANCISCO BAY
SHORELINE AND THE MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR
MONTEREY COUNTY.
.DAY ONE...FRIDAY NIGHT
PERIODS OF RAIN ALONG WITH BREEZY CONDITIONS WILL CONTINUE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STORMY WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AND
WELL INTO NEXT WEEK. PERIODS OF HEAVY RAIN ARE POSSIBLE.
HYDROLOGIC STATEMENTS...SUCH AS URBAN AND SMALL STREAM FLOOD
ADVISORIES...MAY NEED TO BE ISSUED. WINDS WILL BE LOCALLY STRONG
AND GUSTY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
DYKEMA
Event by event
5 strong wind, 2 debris flow, 2 heavy rain. Local standard time, as filed.
Strong Wind, Northern Monterey Bay
- When
- December 18, 4:30 AM PST to 8:30 AM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Strong wind caused a four to five foot diameter Douglas fir tree to fall into State Route 9 just south of Glengarry Road in the Santa Cruz area. The road was closed from 4:46 p.m. to 6:32 p.m. PST.
Strong Wind, San Francisco Bay Shoreline
- When
- December 18, 11:30 AM PST to December 19, 1:30 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Strong wind caused a large tree to tumble onto State Route 35 near John Daly Road in Daly City. The road was closed at 1:07 a.m. PST.
Strong Wind, Northern Monterey Bay
- When
- December 19, 1:00 AM PST to 11:30 AM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Many trees were blown down across Santa Cruz County, some causing power outages. In particular, a large Acacia tree was blown over about 10:30 a.m. PST causing a section of Freedom Boulevard between Hames and Pleasant Valley roads to shut down. Around 400 homes and businesses lost power early Sunday morning.
Strong Wind, Santa Cruz Mountains
- When
- December 19, 1:00 AM PST to 1:00 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Many trees were blown down across Santa Cruz County, some causing power outages. In particular, a large tree was blown onto Highway 9 in Boulder Creek, which slowed vehicle traffic until crews removed it. Also, power lines were blown down around 9:45 a.m. PST in Woodside causing the closure of State Route 84 at Grandview Road. At approximately 12:42 p.m. PST State Route 35 was closed 2.2 miles north of the Junction of State Route 9 due to downed power lines.
Debris Flow, Northern Monterey Bay
- When
- December 19, 5:40 AM PST to 6:00 AM PST
- Where
- Northern Monterey Bay forecast zone
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Brief heavy rain fell onto saturated soil causing a minor debris flow to occur along Old San Jose Road. The southbound lane was blocked by mud and debris near the Subud Center.
Debris Flow, Santa Cruz Mountains
- When
- December 19, 5:40 AM PST to 6:00 AM PST
- Where
- Santa Cruz Mountains forecast zone
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Brief heavy rain fell onto saturated soil causing a minor debris flow to occur along Soquel San Jose Road. The northbound lane was blocked by mud and debris near Miller Cut-Off.
Heavy Rain, Marin
- When
- December 19, 6:30 AM PST to 8:30 AM PST
- Where
- Marin County, 0.99 mi ESE of San Anselmo to 1.04 mi ESE of San Anselmo
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 37.977, -122.552
Heavy rain caused a minor slide in San Anselmo that resulted in a grove of Eucalyptus trees becoming unstable behind a business on Red Hill Avenue. At least one tree fell over and damaged the business's building.
Strong Wind, North Bay Interior Valleys
- When
- December 20, 2:00 AM PST to 6:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Two Valley Oak trees, next to each other, were blown down in Cloverdale. The two trees were estimated to be over 100 years old and were between 70 and 80 feet tall. There were no injuries; however, the Snack Shack and an adjacent building sustained damage.
Heavy Rain, Napa
- When
- December 20, 1:00 PM PST to 3:00 PM PST
- Where
- Napa County, 0.67 mi ESE of Yountville to 0.67 mi E of Yountville
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 38.398, -122.358
Strong wind combined with heavy rain to force a substantial oak tree to fall at the Hotel Yountville in Yountville Sunday afternoon. The Oak tree was to have been a major focus of the landscaping plan. The tree fell onto a new rock wall and damaged a pump house.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Utah, December 18 to 23, 2010$21 million · 14 events
- Winter Weather in Kansas, December 18, 20101 death · 1 event
- Flash Flooding and Heavy Rain in Hawaii, December 18 to 23, 201021 events
- Winter Storm and High Wind in Wyoming, December 18 to 20, 201059 kt wind · 13 events
- Winter Storm in Wyoming, December 18 to 20, 201012 events
- Winter Storm and Winter Weather in Colorado, December 18 to 21, 20106 events
- Blizzard and Winter Storm in Alaska, December 18 to 19, 201053 kt wind · 6 events
- Heavy Snow in Idaho, December 18 to 20, 20104 events
- Winter Storm in Utah, December 18 to 23, 20104 events
- Winter Weather in North Carolina, December 18, 20104 events
- Waterspouts in Gulf of Mexico, December 18, 20103 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, December 18 to 19, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275756, 275755, 275621, 275622, 275619, 275620, 275754, 275624, 275628.